Pennsylvania, 2004

Hail in Pennsylvania, May 9, 2004

May 9, 2004 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 9, 2:15 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, May 9, 2:15 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN MAY 9 2004

.SHORT TERM...
CONVECTION NOW FIRING ALONG LINGERING BOUNDARY FROM PREVIOUS
CONVECTION LAST NIGHT.  OTHERWISE...CAP KEEPING ELSEWHERE QUIET FOR
NOW.  ANTICIPATE SCATTERED TSTORMS TO DEVELOP LATE THIS AFTERNOON
AND PERSIST INTO THE EVENING...WITH ISOLATED STRONG TO SEVERE STORMS
NOT OUT OF THE QUESTION.  SOME PLACES WILL ALSO PICK UP A QUICK
0.5-1.0 INCHES OF RAIN AS HEAVIER STORMS MOVE THROUGH.

BOUNDARY REMAINS IN PLACE OVERNIGHT AND NEXT WEAK IMPULSE IN MID
LEVELS ARRIVES EARLY TOMORROW AND TRACKS ACROSS THE NORTHERN TIER.
AFTER A CHANCE FOR SHOWERS/TSTORMS LATER TONIGHT...SCATTERED
CONVECTION WILL RE-FIRE DURING THE MORNING AND AFTERNOON...MAINLY
ACROSS THE NORTHERN HALF OF CWA.  COULD AGAIN SEE A FEW STRONGER
STORMS TOMORROW AS SURFACE INSTABILITY REMAINS HIGH.

CENTRAL PA WILL THEN REMAIN IN THE WARM SECTOR WITH TEMPS ABOVE
NORMAL FOR SEVERAL DAYS WITH A CHANCE OF AN AFTERNOON/EVENING
THUNDERSTORM POSSIBLE JUST ABOUT EACH DAY.

.LONG TERM...
BERMUDA HIGH DEVELOPS AS THE WEEK WEARS ON...KEEPING WARMER AIR IN
PLACE ALONG WITH MOIST SOUTHERLY FLOW FEEDING UP THE WEST SIDE OF
THE APPALACHIANS.  THIS WILL KEEP MENTION OF A LOW CHANCE FOR DAILY
TSTORMS MAINLY IN THE WESTERN COUNTIES AND TERRAIN COUNTIES OF
CENTRAL PA.  SE COUNTIES WILL HAVE LESSER CHANCE OF SHOWERS...AND
WILL NOT MENTION AS POPS AROUND 20 EACH AFTERNOON.

LATE IN THE PERIOD...A FRONT WILL DROP DOWN FROM THE NORTH BRINGING
A BETTER CHANCE FORE MORE WIDESPREAD RAIN FRI INTO SAT BEFORE COOLER
AND DRIER AIR ARRIVES DURING SUNDAY.

RXR
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     60  86  64  84 /  40  30  10  20
WILLIAMSPORT   59  84  60  82 /  30  40  30  40
BRADFORD       56  80  57  71 /  30  40  30  40
JOHNSTOWN      60  80  61  73 /  20  30  30  40
ALTOONA        59  84  62  80 /  20  30  10  20
STATE COLLEGE  58  82  61  79 /  20  30  10  20
SELINSGROVE    58  84  60  80 /  40  30  10  20
LANCASTER      59  83  61  82 /  40  30  10  20
YORK           60  86  63  82 /  30  30  10  20
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 9, 4:35 AM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 AM EDT SUN MAY 9 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091126-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
535 AM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

1 TO 2 INCHES OF RAIN HAS FALLEN OVERNIGHT ALONG THE NORTHERN TIER OF
PENNSYLVANIA...PROMPTING THE ISSUANCE OF A FLOOD WATCH IN THIS AREA.
IF SHOWERS AND THUNDERSTORMS PERSIST OVER THIS AREA...A FLASH FLOOD
WARNING COULD BE ISSUED LATER THIS MORNING.

A WARM FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATER
TODAY...ACCOMPANIED BY ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF
THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL BETWEEN
LATE MORNING AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, May 9, 2:36 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT SUN MAY 9 2004

PAZ056-057-092030-
DAUPHIN-PERRY-
336 PM EDT SUN MAY 9 2004

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY AND THE
NORTHEAST CORNER OF PERRY COUNTY THROUGH 430 PM...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES TO THE NORTH OF MILLERSTOWN
...MOVING TO THE EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE
NEAR LIVERPOOL...MONTGOMERY FERRY...AMITY HALL...AND DUNCANNON
AROUND 350 PM...MILLERSBURG AROUND 355 PM...ELIZABETHVILLE...
BERRYSBURG...AND MARYSVILLE AROUND 405 PM...DEHART DAM AND LYKENS
AROUND 415 PM.

A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE
WATER TO BRIEFLY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, York

When
May 9, 6:06 PM EST to 6:21 PM EST
Where
York County, York
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -76.717

One inch diameter hail /1.00/ fell in the city of York between 7:06 pm EDT and 7:21 pm EDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400091.